Alert archive / Arkansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 387, NWS Memphis, TN

August 6, 2008Randolph County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Aug 6, 2008, 4:44 PM CDT for Randolph County, Arkansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2008, 4:44 PM CDT (21:44 UTC)
Expired
Aug 6, 2008, 5:30 PM CDT
In force
46 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

County Randolph County, AR

The radar

The Memphis radar (KNQA), 152 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.7 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
1671 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-83 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:44 PM CDT, 1 hour earlier.

Area forecast discussion, Aug 6, 3:44 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
344 PM CDT WED AUG 6 2008

.DISCUSSION...

RAIN AND STRONG TO SEVERE THUNDERSTORM CHANCES LATE THIS AFTERNOON
THROUGH THURSDAY EVENING ARE THE MAIN CONCERNS.

LATEST MODELS WERE IN GENERAL GOOD AGREEMENT. USED A BLEND OF THEM
WITH NO PREFERENCE TOWARDS ONE MODEL OVER ANOTHER.

THE BIGGEST CHANGES MADE TO THE PREVIOUS FORECAST WERE TO LOWER RAIN
CHANCES THURSDAY NIGHT INTO FRIDAY.

AT 330 PM CDT ACROSS THE MIDSOUTH AND FORECAST AREA...HOT AND
HUMID CONDITIONS WERE OCCURRING WITH SURFACE TEMPERATURES IN THE
90S AND DEWPOINTS AROUND 70 UNDER PARTLY TO MOSTLY SUNNY SKIES.
A FEW SHOWERS AND THUNDERSTORMS WERE OVER NE AR...MO BOOTHEEL...
AND NORTH MS. A COLD FRONT EXTENDED ACROSS CENTRAL MISSOURI TO
SOUTHERN OHIO AND WAS SLOWLY MOVING SOUTH.

THROUGH 8 PM CDT...ISOLATED SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED ACROSS THE AREA...BUT COVERAGE WILL BE LIMITED AND MOST
LOCATIONS WILL BE DRY WITH UPPER LEVEL RIDGE OVERHEAD. A FEW OF
THESE STORMS MAY BECOME STRONG OR SEVERE WITH DAMAGING WINDS
AROUND 60 MPH AND HEAVY DOWNPOURS AS THE AIR IS UNSTABLE...LIFTED
INDICES -5 TO -9. MOST OF THESE SHOWERS AND STORMS WILL DIMINISH
AFTER 8 PM CDT WITH THE LOSS OF DAYTIME HEATING. HOT TEMPERATURES
WILL CONTINUE WITH READINGS MAINLY IN THE 90S AND HEAT INDEX
VALUES AROUND 100 DEGREES.

THE REST OF TONIGHT...WILL MONITOR FOR THE DEVELOPMENT OF SHOWERS
AND THUNDERSTORMS...PARTICULARLY NORTH OF A JONESBORO AR TO
HUNTINGDON TN LINE...CLOSER TO THE APPROACHING FRONT. CANNOT RULE
OUT A FEW STRONG TO SEVERE STORMS...BUT DO NOT THINK WIDESPREAD
SEVERE STORMS WILL OCCUR AS ATMOSPHERIC WINDS REMAIN RATHER LIGHT...
LESS THAN 20 KTS. MODEL GUIDANCE RAIN CHANCES FROM 10/20 PERCENT OVER
NORTH MS TO 40/50 OVER FAR NE AR/MO BOOTHEEL/NW TN APPEAR TO BE ON
TRACK...SO DID NOT ALTER MUCH...THOUGH THEY MAY BE TOO HIGH
CONSIDERING NO BIG SHORT WAVE OR LOW PRESSURE DISTURBANCE ALONG
THE FRONT IS EXPECTED. CLOUDS WILL INCREASE AND TEMPERATURES WILL
DROP INTO THE LOWER TO MID 70S.

THURSDAY APPEARS TO HAVE THE BEST SHOT OF RAIN FOR THE NEXT 4 OR 5
DAYS OVER THE AREA WITH THE COLD FRONT MOVING THROUGH. NOT SURE
ABOUT EXACT COVERAGE AS LOW LEVEL CONVERGENCE LOOKS WEAK...SO
LOWERED RAIN CHANCES TO AROUND 50 PERCENT IN MOST AREAS AS COVERAGE
SHOULD BE SCATTERED IN NATURE WITH SOME LOCATIONS GETTING LITTLE
TO NO RAIN WHILE OTHERS COULD GET 1 TO 2 INCHES. WENT WITH LIKELY
RAIN CHANCES SOUTHEAST OF A YALOBUSHA MS TO PARSONS TN LINE WHERE
BELIEVE MORNING SUN WILL ALLOW FOR BEST DESTABILIZATION AND BEST
DEVELOPMENT OF MIDDAY/AFTERNOON SHOWERS AND STORMS. CLOUDS AND
RAIN WILL KEEP TEMPERATURES DOWN IN THE UPPER 80S AND LOWER 90S.

AS FOR SEVERE THUNDERSTORMS ARE CONCERNED ON THURSDAY...THINK
THERE IS SOME POTENTIAL...PARTICULARLY SOUTH OF INTERSTATE 40
WHERE THE AIR WILL BE HOTTEST AND MOST UNSTABLE. WIDESPREAD SEVERE
APPEARS UNLIKELY...BUT MULTICELL CLUSTERS AND COLD POOLS MAY
DEVELOP...PARTICULARLY OVER NE MS. SPC/S SLIGHT RISK HANDLES
THIS WELL. DAMAGING WINDS AROUND 60 MPH ARE THE MAIN HAZARD WITH
PERHAPS SOME HAIL UP TO THE SIZE OF NICKELS MAY OCCUR AS WELL.
THE BEST TIME FRAME APPEARS TO BE DURING THE AFTERNOON HOURS.

THURSDAY NIGHT INTO FRIDAY...DRIER AND COOLER AIR WILL WORK
INTO THE AREA FROM THE NORTH...SO LOWERED/REMOVED RAIN CHANCES.
SKIES WILL CLEAR THURSDAY NIGHT...ALLOW FOR COOLING INTO THE 60S
IN MANY LOCATIONS. SOME FOG MAY DEVELOP...BUT DID NOT MENTION
IN FORECAST AT THIS TIME AS NOT CERTAIN THAT IT WILL OCCUR.
FRIDAY APPEARS TO BE MOSTLY SUNNY. KEPT A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS SOUTH OF A HELENA AR TO TUPELO MS...BUT THIS MAY
BE OVERDOING IT. COMFORTABLE CONDITIONS CAN BE EXPECTED ON FRIDAY
WITH HIGHS AROUND 90 AND LOW HUMIDITY VALUES WITH SURFACE
DEWPOINTS DROPPING INTO THE 60S AND UPPER 50S.

FRIDAY NIGHT THROUGH SUNDAY NIGHT...A DRY...COOLER...PLEASANT
WEEKEND CAN BE EXPECTED WITH WARM SUNNY DAYS AND CLEAR
COOL NIGHTS. LOWS WILL MAINLY BE IN THE 60S WITH SOME MID/UPPER
50S POSSIBLE IN RURAL VALLEYS IN WEST TN. HIGHS WILL BE AROUND 90.

MONDAY THROUGH NEXT WEDNESDAY...LONG TERM MODELS...THE
GFS/ECMWF/CANADIAN GEM...SEEM TO BE IN MUCH DISAGREEMENT WITH THE
HANDLING OF WEATHER SYSTEMS AND MOISTURE. WITH LITTLE CONSISTENCY
AMONG THE MODELS...DID NOT ALTER THE PREVIOUS FORECAST MUCH AND
KEPT LOW RAIN CHANCES DURING THIS TIME FRAME. TEMPERATURES SHOULD
BE AROUND OR SLIGHTLY BELOW NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  76  90  72  91 /  20  50  20  10
MKL  71  87  63  89 /  20  50  20   0
JBR  73  88  67  91 /  30  50  20   0
TUP  74  93  69  90 /  20  60  30  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

MBS
Hazardous weather outlook, Aug 6, 3:11 PM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
311 PM CDT WED AUG 6 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-072215-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
311 PM CDT WED AUG 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE
MIDSOUTH...MAINLY ALONG AND NORTH OF A JONESBORO ARKANSAS TO
SAVANNAH TENNESSEE LINE. DAMAGING WINDS UP TO 60 MPH...HAIL UP TO
THE SIZE OF QUARTERS...AND HEAVY RAINFALL OF 1 TO 2 INCHES ARE THE
MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG AND SOUTH
OF INTERSTATE 40...MAINLY BETWEEN 11 AM AND 7 PM CDT...AS A COLD
FRONT MOVES THROUGH THE AREA. DAMAGING WINDS AROUND 60 MPH...HEAVY
RAINFALL OF 1 TO 2 INCHES...AND HAIL UP TO THE SIZE OF NICKELS
WILL BE THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN A FEW LOCATIONS THIS AFTERNOON
INTO TONIGHT...AND THEN AGAIN THURSDAY ALONG AND SOUTH OF
INTERSTATE 40. WIDESPREAD ACTIVATION IS NOT EXPECTED.

MBS

In the hours before

Special weather statement, Aug 6, 4:27 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
427 PM CDT WED AUG 6 2008

ARZ008-062200-
RANDOLPH AR-
427 PM CDT WED AUG 6 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 6 MILES NORTH OF ATTICA AT 427 PM CDT...MOVING
EAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN RANDOLPH COUNTY SHOULD MONITOR THIS STORM CLOSELY..

Nearby

Severe Thunderstorm Warnings in Arkansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.